Alert archive / Hawaii / High Wind Warnings in 2016
High Wind Warning 1, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Jan 9, 2016, 3:40 AM HST for Hawaii County, Hawaii. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 9, 2016, 3:40 AM HST (13:40 UTC)
- Expired
- Jan 9, 2016, 9:02 PM HST
- In force
- 17 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1030 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
061 WWHW70 PHFO 091340 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 340 AM HST SAT JAN 9 2016 ...STRONG WINDS ON THE BIG ISLAND SUMMITS... .A PASSING UPPER LEVEL TROUGH WILL PRODUCE STRONG WESTERLY WINDS ON THE BIG ISLAND SUMMITS TODAY INTO THIS EVENING. HIZ028-100245- /O.UPG.PHFO.WI.Y.0001.000000T0000Z-160110T0400Z/ /O.NEW.PHFO.HW.W.0001.160109T1340Z-160110T0800Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 340 AM HST SAT JAN 9 2016 ...HIGH WIND WARNING IN EFFECT UNTIL 10 PM HST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 10 PM HST THIS EVENING. THE WIND ADVISORY IS NO LONGER IN EFFECT. * TIMING...TODAY INTO THIS EVENING. * WINDS...WEST TO NORTHWEST 55 TO 65 MPH WITH GUSTS UP TO 75 MPH. WINDS WILL BE STRONGEST ABOVE 10 THOUSAND FEET ELEVATION. * IMPACTS...MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES...ARE URGED TO DRIVE WITH EXTREME CAUTION. TRAVEL TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE. && $$ JACOBSON
2 follow-up statements
184 WWHW70 PHFO 100118 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 318 PM HST SAT JAN 9 2016 ...STRONG WINDS ON THE BIG ISLAND SUMMITS... .A PASSING UPPER LEVEL TROUGH WILL PRODUCE STRONG WESTERLY WINDS ON THE BIG ISLAND SUMMITS THROUGH THIS EVENING. HIZ028-100800- /O.CON.PHFO.HW.W.0001.000000T0000Z-160110T0800Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 318 PM HST SAT JAN 9 2016 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM HST THIS EVENING... * TIMING...THROUGH THIS EVENING. * WINDS...WEST TO NORTHWEST 55 TO 65 MPH WITH GUSTS UP TO 75 MPH. WINDS WILL BE STRONGEST ABOVE 10 THOUSAND FEET ELEVATION. * IMPACTS...MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES...ARE URGED TO DRIVE WITH EXTREME CAUTION. TRAVEL TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE. && $$ FOSTER
843 WWHW70 PHFO 100702 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 902 PM HST SAT JAN 9 2016 HIZ028-100815- /O.CAN.PHFO.HW.W.0001.000000T0000Z-160110T0800Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 902 PM HST SAT JAN 9 2016 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH WIND WARNING AS THE WINDS AT THE SUMMITS HAVE EASED. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Jan 8, 7:55 PM HST, 7 hours 45 minutes earlier.
Area forecast discussion, Jan 8, 7:55 PM HST, 7 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 755 PM HST FRI JAN 8 2016 .SYNOPSIS... A COLD FRONT WILL APPROACH FROM THE NORTHWEST TONIGHT...THEN PUSH SOUTHWARD INTO THE CENTRAL ISLANDS SATURDAY AND SATURDAY NIGHT. THE FRONT WILL DISSIPATE ON SUNDAY...WITH WEAK HIGH PRESSURE THEN BECOMING RE-ESTABLISHED OVER THE ISLANDS THROUGH THE MIDDLE OF NEXT WEEK. SEVERAL FRONTS WILL PASS JUST NORTH OF THE ISLANDS NEXT WEEK...BUT HAWAII WILL REMAIN MOSTLY DRY AND UNDER A LIGHT WIND FLOW PATTERN. && .DISCUSSION... ABUNDANT LOW CLOUDINESS IS SPREADING ACROSS OAHU AND KAUAI EARLY THIS EVENING...BUT SCATTERED SHOWERS REMAIN CONFINED WEST OF KAUAI AND NIIHAU AT THIS TIME WITH DRY CONDITIONS PREVAILING OVER THE MAIN HAWAIIAN ISLANDS. SURFACE ANALYSIS DEPICTS A COLD FRONT SEVERAL HUNDRED MILES NORTH AND NORTHWEST OF THE STATE...WITH THE SURFACE RIDGE AXIS PUSHED SOUTHWARD OVER THE ISLANDS. AS A RESULT...LIGHT AND VARIABLE WINDS PREVAIL OVER THE LOWER ELEVATIONS OF ALL ISLANDS. THE 00Z SOUNDINGS SHOW DRY AND STABLE CONDITIONS OVER THE STATE...WITH PWATS JUST OVER ONE INCH AND THE INVERSION BASED BETWEEN 6 AND 7 THOUSAND FEET. MIMIC-TPW SATELLITE IMAGERY SHOWS A GENERALLY DRY AIRMASS AROUND THE ISLANDS...WITH A PATCH OF SLIGHTLY HIGHER MOISTURE JUST WEST OF KAUAI ASSOCIATED WITH THE AREA OF CLOUDS THERE...AND A NARROW RIBBON OF SLIGHTLY HIGHER MOISTURE ALONG THE ADVANCING FRONT. DEEP TROPICAL MOISTURE REMAINS CONFINED WELL TO THE SOUTH...MAINLY SOUTH OF 10N LATITUDE. WESTERLY WINDS INCREASED EARLY THIS EVENING TO ADVISORY LEVELS ON THE BIG ISLAND SUMMITS. THESE STRONG WINDS ARE EXPECTED TO CONTINUE OVERNIGHT INTO SATURDAY DUE TO A PASSING UPPER LEVEL TROUGH. WE HAVE ISSUED A WIND ADVISORY FOR THE SUMMITS THROUGH 6 PM SATURDAY. OVERNIGHT...THE COLD FRONT WILL CONTINUE MOVING RAPIDLY TO THE SOUTHEAST...AND WILL BE APPROACHING KAUAI BY SATURDAY MORNING. EXPECT SHOWER COVERAGE TO INCREASE OVER KAUAI AND EVENTUALLY OAHU DURING THE NIGHT...WHILE MOSTLY DRY CONDITIONS CONTINUE ACROSS MAUI COUNTY AND THE BIG ISLAND. WILL UPDATE THE GRIDDED/TEXT FORECASTS TO REFLECT INCREASED SKY COVER OVER THE CENTRAL ISLANDS DURING THE NIGHT. THE FRONT IS FORECAST TO SHIFT SOUTHWARD THROUGH KAUAI AND OAHU ON SATURDAY...THEN STALL OUT OVER MAUI COUNTY SATURDAY NIGHT. A BRIEF PERIOD OF BREEZY WESTERLY WINDS MAY ACCOMPANY THE FRONTAL PASSAGE ON SATURDAY FROM KAUAI TO MOLOKAI. THE FRONT WILL THEN DISSIPATE OVER MAUI COUNTY SATURDAY NIGHT...WITH WEAK RIDGING OVERHEAD PROVIDING A LIGHT WIND FLOW REGIME FOR SUNDAY. EXPECT AN INCREASE IN CLOUDS AND SHOWER ACTIVITY ALONG AND IN ADVANCE OF THE COLD FRONT AS IT PUSHES THROUGH THE SMALLER ISLANDS SATURDAY...PARTICULARLY FOR LEEWARD AREAS AND WEST FACING SLOPES. THE SHOWER ACTIVITY SHOULD FOCUS PRIMARILY ACROSS OAHU AND MAUI COUNTY ON SATURDAY...WITH CONDITIONS DRYING OUT ACROSS KAUAI IN THE AFTERNOON. MEANWHILE...ONLY ISOLATED SHOWERS ARE EXPECTED SATURDAY AFTERNOON ACROSS THE BIG ISLAND DUE TO DAYTIME HEATING. A MORE DIURNAL SHOWER PATTERN WILL RETURN BY SUNDAY AFTERNOON AS A WEAK HIGH PRESSURE RIDGE BECOMES RE-ESTABLISHED OVER THE STATE. SEABREEZES WILL BE DOMINANT ONCE AGAIN...WITH CLOUDS AND ISOLATED SHOWERS FOCUSED ACROSS THE INTERIORS OF THE ISLANDS DURING THE AFTERNOON AND EARLY EVENING HOURS. THE HIGH PRESSURE RIDGE AXIS WILL REMAIN CENTERED NEAR OR OVER THE ISLAND CHAIN THROUGH MUCH OF NEXT WEEK...WITH SEVERAL FAST MOVING COLD FRONTS BRUSHING PAST JUST TO THE NORTH OF THE STATE. THIS IS A TYPICAL PATTERN FOR HAWAII DURING EL NINO WINTERS... WITH DRY AND STABLE CONDITIONS ALONG THE RIDGE AXIS AND AN ABSENCE OF TRADE WINDS PROVIDING LITTLE RAINFALL FOR MOST AREAS. A CONTINUED LIGHT WIND FLOW REGIME WILL ALLOW FOR DAYTIME SEABREEZES AND NIGHTTIME LAND BREEZES TO PREVAIL. ISOLATED SHOWERS WILL REMAIN POSSIBLE EACH DAY...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS ACROSS THE INTERIOR OF THE ISLANDS...WHILE NIGHTS WILL BE MOSTLY CLEAR AND RELATIVELY COOL. && .AVIATION... A WEAK FRONT WILL BE PUSHING THROUGH KAUAI IN THE NEXT COUPLE OF HOURS...BRINGING A FEW SHOWERS TO THE ISLAND. THE REST OF THE STATE WILL BE VFR THROUGH 1600Z. THE FRONT SHOULD BE CLOSING IN ON OAHU BY LATE MORNING...IT IS FORECAST TO PASS THROUGH THE ISLAND AT AROUND MIDDAY. THE FRONT IS EXPECTED TO WEAKEN FURTHER AS IT PUSHES EASTWARD REACHING MOLOKAI AND LANAI AROUND MID AFTERNOON. NOT SO SURE IF AN AIRMET FOR MTN OBSCURATION IS NEEDED AT ANY TIME. WE WILL BE MONITORING THE SITUATION CLOSELY. A WEAK RIDGE OF HIGH PRESSURE WILL FOLLOW IN BEHIND THE FRONT. && .MARINE... A SERIES OF LARGE NORTHWEST SWELLS WILL CONTINUE TO IMPACT NORTH AND WEST FACING SHORES OF MOST ISLANDS INTO NEXT WEEK. THE FIRST OF THIS SERIES OF SWELLS REACHED THE HANALEI BUOY DURING THE AFTERNOON AND WILL BUILD FROM WEST TO EAST ACROSS THE SMALLER HAWAIIAN ISLANDS THROUGH TONIGHT. A HIGH SURF ADVISORY IS IN EFFECT FOR NORTH AND WEST FACING SHORES OF KAUAI...NIIHAU...OAHU AND MOLOKAI...AND FOR NORTH FACING SHORES OF MAUI. AN EVEN LARGER NORTHWEST SWELL IS FORECAST TO ARRIVE BEGINNING LATE SATURDAY AFTERNOON...WHICH WILL LIKELY BOOST SURF TO THE HIGH SURF WARNING THRESHOLD ALONG MOST OF THESE SAME SHORELINES THROUGH THE REST OF THE WEEKEND. SURF WILL LIKELY DROP BACK TO ADVISORY LEVELS FOR MONDAY AND TUESDAY AS ANOTHER REINFORCEMENT SWELL ARRIVES. THE NEXT SWELL TO ARRIVE AFTER THIS POINT WILL BE A MODERATE TO LARGE NORTHWEST SWELL BUILDING THURSDAY NIGHT INTO FRIDAY OF NEXT WEEK. WINDS ARE EXPECTED TO REMAIN WELL BELOW THE SMALL CRAFT ADVISORY /SCA/ CRITERIA AT LEAST THROUGH THE MIDDLE OF NEXT WEEK. HOWEVER...COMBINED SEAS WILL INCREASE TO 10 FEET OR GREATER DUE TO THE ARRIVAL OF THE NEW NORTHWEST SWELL FOR SOME ZONES EXPOSED TO THE NORTHWEST SWELL. AS A RESULT...THE SCA IS IN EFFECT FOR THE WATERS AROUND KAUAI...THE KAUAI CHANNEL AND THE OAHU WINDWARD WATERS. AS THE LARGER NORTHWEST SWELL BUILDS THIS WEEKEND...EXPECT THE SCA TO BE EXPANDED TO ADDITIONAL MARINE ZONES FROM OAHU EASTWARD. THESE ELEVATED SEAS WILL LIKELY CONTINUE OVER MOST HAWAIIAN WATERS INTO EARLY NEXT WEEK. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 6 PM HST SATURDAY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI. WIND ADVISORY UNTIL 6 PM HST SATURDAY FOR BIG ISLAND SUMMITS. SMALL CRAFT ADVISORY UNTIL 6 AM HST SATURDAY FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL- OAHU WINDWARD WATERS. && DISCUSSION/MARINE...JACOBSON AVIATION...LAU
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 6:41 PM HST | Wind Advisory | HFO | Hawaii | 9 hr |
| Jan 9, 3:37 AM HST | High Surf Warning | HFO | Honolulu, Kauai, Kalawao | 60 hr |
Nearby
High Wind Warnings in Hawaii, 2016Every high wind warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.